A.N.M. Wymenga, MD; J.G.R. de Monchy, MD, PhD; E.G.E. de Vries, MD, PhD
The Editors welcome submissions for possible publication in the Letters section. Authors of letters should:
•Include no more than 300 words of text, three authors, and five references
•Type with double-spacing
•Send three copies of the letter, an authors' form signed by all authors, and a cover letter describing any conflicts of interest related to the contents of the letter.
Letters commenting on an Annals article will be considered if they are received within 6 weeks of the time the article was published. Only some of the letters received can be published. Published letters are edited and may be shortened; tables and figures are included only selectively. Authors will be notified that the letter has been received. If the letter is selected for publication, the author will be notified about 3 weeks before the publication date. Unpublished letters cannot be returned.
Annals welcomes electronically submitted letters.
Wymenga A., de Monchy J., de Vries E.; The Carcinoid Syndrome and Angioedema. Ann Intern Med. 1995;123:636. doi: 10.7326/0003-4819-123-8-199510150-00023
Download citation file:
Published: Ann Intern Med. 1995;123(8):636.
TO THE EDITOR:
Patients with a metastatic carcinoid tumor can present with various symptoms, which depend on tumor site and size, the distribution of metastases, and hormonal activity . These patients can present diagnostic and treatment challenges as a result of peculiar, disabling syndromes that are caused by massive hormone production. We describe a patient with the carcinoid syndrome and Quincke edema that improved after treatment with terfenadine (a selective histamine-1 [H1]-receptor antagonist) and ranitidine (a selective H2-receptor antagonist).
Our patient was a 50-year-old man with a history of hypertension. Sixteen years earlier, he had had a malignant midgut carcinoid tumor with metastases to local lymph nodes that was diagnosed after a right-sided hemicolectomy. He had also had liver metastases for the last 2 years. For 11 months, the patient received octreotide, 150 µg subcutaneously three times a day, for diarrhea and flushing. A few months ago he presented with episodes of tongue and neck swelling, which, on the basis of provocation test results, could not be related to octreotide or ingestion of food. Laboratory test results showed elevated urinary levels of 5-hydroxyindoleacetic acid and serotonin and a slightly increased methylhistamine excretion. The symptoms diminished during a short course of treatment with oral clemastine, an H1-receptor blocker. These episodes, which arose primarily during the night at least five times per week, were accompanied by airway obstruction. The patient's medications were changed to a combination of octreotide and recombinant interferon-α, 2.5 × 106 IU/d and oral terfenadine (an H1-receptor blocker), one 60-mg tablet three times a day. During treatment, the episodes of swelling slightly improved. The urinary levels of 5-hydroxyindoleacetic acid were decreased by half but remained elevated. Two months later, after the addition of oral ranitidine (one 150-mg tablet two times a day), his attacks disappeared rapidly. Nine months later, he remains free of symptoms.
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only